Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, August 5, 2003

August 5, 2003 · NWS OUN · 5 events in 4 counties and zones

2 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 12:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 12:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
137 PM CDT TUE AUG 5 2003

SURFACE LOW IS CURRENTLY NEAR TULSA WITH WEAK COLD FRONT EXTENDING
SOUTHWESTWARD TOWARD WICHITA FALLS. INVERTED SURFACE TROUGH REMAINS
FROM SURFACE LOW NORTHWARD TO A SECOND SURFACE LOW OVER SOUTH
DAKOTA...WHERE ANOTHER COLD FRONT ALSO LIES. AIRMASS BEHIND THE
OKLAHOMA COLD FRONT HAS DESTABILIZED SIGNIFICANTLY THIS AFTERNOON
THANKS IN PART TO HIGH BOUNDARY LAYER DEWPOINTS WRAPPING WESTWARD
BEHIND THE LOWER LEVEL CIRCULATION. CONVERGENCE ALONG THIS FRONT...
SURFACE TROUGH...AND EVEN A LOWER LEVEL CONFLUENT ZONE OVER THE
CENTRAL TEXAS PANHANDLE...MAY BE ENOUGH FOR ISOLATED TO WIDELY
SCATTERED TSRA TO DEVELOP DURING THE LATE AFTERNOON/EARLY EVENING.

THE COLD FRONT OVER SOUTH DAKOTA IS EXPECTED TO MOVE QUICKLY
SOUTHWARD OVERNIGHT...LIKELY REACHING NORTHERN PORTIONS OF THE AREA
BEFORE 12Z. SYNOPTIC SCALE SUBSIDENCE WILL PREVAIL HOWEVER...
RESULTING IN FRONTOLYSIS.

CONTINUED NEAR PROXIMITY OF MID/UPPER LEVEL RIDGE IS EXPECTED TO
PERSIST THROUGH THE END OF THIS WEEK AND INTO THE NEXT. HAVE PLACED
MORE CONFIDENCE IN THE GREATER RUN-TO RUN CONTINUITY OF THE ECMWF
WHICH ALLOWS THE ROCKIES RIDGE TO HAVE A LARGER INFLUENCE ON THE
AREA COMPARED TO THE GFS. IF THE GFS SOLUTION WAS TO BE
FOLLOWED...LOW POPS WOULD BE NEEDED BY THIS WEEKEND...ESPECIALLY IN
THE NORTH AND WEST. OTHER MEDIUM RANGE MODELS...INCLUDING THE UKMET
AND CANADIAN...AND THE 12Z VERSION OF THE GFS...ARE MORE IN LINE
WITH THE ECMWF. BY DAY 7 (TUES)...THE ECMWF SHOWS STRONGER WESTERLY
MID LEVEL WINDS FORMING OVER KANSAS/NORTHERN OKLAHOMA...INDICATING A
SLIGHTLY HIGHER CHANCE OF RAIN FOR THESE AREAS.

OKC   75   97   72   96  /  5    5   10    0
HBR   73   99   71   98  / 20    5   10    0
SPS   75  101   74  101  / 20    5   10    0
GAG   69   95   66   95  /  5    5   10    0
PNC   73   94   71   94  / 20    5   10    0
DUA   76   98   74   99  / 20    5   10    0

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 5, 11:00 AM CST, 5 hours before
OKZ004>048-050>052-TXZ083>090-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A SURFACE TROUGH WILL BE MOVING INTO SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON AND EVENING. MEANWHILE... A WEAK UPPER
LEVEL LOW PRESSURE TROUGH WILL ALSO BE MOVING SOUTH INTO THE RED
RIVER VALLEY BY EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING... MAINLY OVER SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. ELSEWHERE... AN AREA OF HIGHER MOISTURE IN
NORTH CENTRAL OKLAHOMA...LOCATED NEAR A WEAK CONVERGENCE ZONE IN
NORTHEAST OKLAHOMA... MAY ALSO SUPPORT ISOLATED THUNDERSTORMS
THROUGH EARLY EVENING. ALTHOUGH A FEW STORMS LATE THIS AFTERNOON AND
EVENING MAY BRIEFLY PRODUCE ISOLATED STRONG WIND GUSTS... ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE...WHICH WILL CREATE
ENHANCED WILDFIRE DANGERS...ESPECIALLY IN AREAS THAT HAVE NOT SEEN
APPRECIABLE RAIN DURING THE PAST SEVERAL DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MORNING.

CJS

In the hours before

Special weather statement, Aug 5, 2:22 PM CST, 1 hour 38 minutes before
OKZ004-052035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT TUE AUG 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF BUFFALO AT
322 PM CDT...MOVING SOUTH AT 20 MPH.

SMALL HAIL AND WINDS TO NEAR 50 MPH ARE POSSIBLE.

CJS
Special weather statement, Aug 5, 2:38 PM CST, 1 hour 22 minutes before
OKZ004-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT TUE AUG 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

STRONG THUNDERSTORMS WERE LOCATED ACROSS NORTHERN HARPER COUNTY...
OR ABOUT 12 MILES NORTHWEST OF BUFFALO AT 338 PM CDT. THE STORMS
WERE MOVING SOUTHEAST AT 2O MPH. THE STORMS WILL AFFECT THE BUFFALO
AND ROSSTON AREAS.

SMALL HAIL AND WINDS TO NEAR 50 MPH ARE POSSIBLE.

CJS
Special weather statement, Aug 5, 3:45 PM CST, 15 minutes before
OKZ045-052155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT TUE AUG 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF ADDINGTON AT 445
PM CDT...MOVING SOUTHEAST AT 15 MPH.  STRONG WINDS ARE LIKELY WITH
THIS STORM.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Special weather statement, Aug 5, 3:48 PM CST, 12 minutes before
OKZ009-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT TUE AUG 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF GAGE AT 448 PM
CDT...MOVING SOUTHEAST AT 25 MPH. THIS STORM MAY BECOME SEVERE.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Stephens

When
August 5, 4:00 PM CST
Where
Stephens County, Comanche
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Lightning caused a house fire.

Thunderstorm Wind, Greer

When
August 5, 4:00 PM CST
Where
Greer County, Mangum
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
NEWSPAPER
Coordinates
34.883, -99.500

Large tree limbs were downed. Large portions of two fences were also downed. One home received extensive shingle damage to its roof. A steel flag pole was also snapped. The wind damage began in northern parts of town and continued south.

Thunderstorm Wind, Ellis

When
August 5, 4:22 PM CST
Where
Ellis County, Gage Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.300, -99.783

Wind was measured by the Gage ASOS.

Hail, Alfalfa

When
August 5, 4:46 PM CST
Where
Alfalfa County, Cherokee
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -98.350

Hail, Ellis

When
August 5, 4:56 PM CST
Where
Ellis County, Arnett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -99.767

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334667, 5334671, 5334668, 5334669, 5334670.